From Chatham, Ontario, Canada:
I am a 42 year old female, who has had lifetime hypoglycemia with sugars as low as 0.9 mmol/L [16.2 mg/dl] and after meal readings no higher than 4 mmol/L [72 mg/dl], I also have many medication allergies, and I read a previous question in which a mother wrote about her nine year old boy suffering from hypoglycemia when taking erythromycin. I have the same problem. Within a half hour of each dose, I suffer from very low blood sugar, worse than normal. Since your posting in 1999, have you found out any more information about this? This happens all the time to me when I use this antibiotic. I would appreciate your comments.
The prior question was about hypoglycemia in a child with diabetes, and from your question, I don't see any indication that you have an established diagnosis of diabetes.
A search of PubMed for "hypoglycemia" and "erythromycin" did not find any discussion of your problem.
It is of interest that erythromycin is frequently recommended as part of the therapy of diabetic gastroparesis, and I do not recall hearing that such therapy would cause a side-effect of hypoglycemia.
All-in-all, your reaction to erythromycin is unclear. If you haven't discussed this with your personal physician, I'd suggest you do so. You might also want to take a look at Other causes of hypoglycemia, at the Diabetes Monitor, for more information.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.